Drug Interactions: Know the Ingredients (cont.)

Another adverse drug interaction I encounter periodically involves warfarin (Coumadin), the active ingredient in Coumadin. Warfarin is an anti-coagulant (blood thinner) that prevents the liver from making factors that are necessary for the formation of blood clots. It is useful in preventing blood clots in patients who are prone to develop blood clots in the veins of their legs (deep vein thrombosis). Blood clots in the veins of the leg can break loose and travel to the lungs (pulmonary embolism) to cause chest pain, shortness of breath, and even life-threatening shock. Warfarin also is used sometimes to prevent blood clots in patients with an irregularity in the rhythm of their hearts called atrial fibrillation and in patients with artificial heart valves. Patients with atrial fibrillation are prone to form clots in the chambers of their hearts. Patients with artificial heart valves are prone to form blood clots on the artificial valves. Blood clots that break loose from the heart can travel to the arteries in the brain, disrupt the blood supply to the brain, and cause strokes.

Warfarin, however, has a narrow "therapeutic window". This means that small changes in the dose or effect (potency) of warfarin can lead to too much or too little anti-coagulation. If the anti-coagulation is too much, spontaneous and potentially serious bleeding can occur. Foods, vitamins, and drugs all can affect the potency of warfarin. For example, nonsteroidal antiinflammatory drugs or NSAIDs (such as ibuprofen, Naprosyn and aspirin) are widely used pain relievers, fever reducers, and anti-inflammatory medications for arthritis, bursitis, or tendonitis. NSAIDs can increase the potency of warfarin. Patients who take warfarin and NSAIDs together risk serious bleeding, for example, into the intestine.

Vitamin E is an anti-oxidant that also has anti-coagulant effects. When taken with warfarin, the combination can lead to serious bleeding. I once saw a patient who developed a massive stroke due to bleeding in his brain as a result of taking vitamin E and warfarin.

Drug interactions are not confined to prescription drugs. Interactions can occur between drugs and OTC products, nutritional products, herbal supplements, and vitamins. To further complicate the situation, many OTC and nutritional products contain multiple active ingredients, each of which have the potential to interact with drugs. Worse yet, most doctors and patients are not familiar with all of the ingredients in herbal supplements and nutritional products. Older patients are more likely to suffer from interactions since they take more prescribed medications and OTC products.

A word of caution, however, as not all drug interactions have serious consequences. Many interactions produce no discernible or only minor side effects. Interactions usually affect only a small number of people who take the interacting drugs, OTC products, herbs, or vitamins. Some adverse interactions can be avoided by minor adjustments in doses of medications. Sometimes, drug interactions actually can be beneficial. Therefore, only your doctor should decide whether a drug interaction is of enough concern to warrant stopping or changing medications or altering doses of medication. Never stop or start a prescription medication or adjust its dose without first consulting your doctor. Before starting any OTC, herbal, or nutritional product, you should consult your physician. If you suspect that you are suffering from the side effects or interactions of drugs, call your doctor immediately.


Last Editorial Review: 4/14/2009